New Mexico, 2018Flash Flood and Damaging Wind in New Mexico, August 22, 2018
August 22, 2018 · NWS ABQ · 2 events in 2 counties and zones
A traditional monsoon moisture plume over the state set the stage for showers and thunderstorms with heavy rainfall on the 22nd. A broken line of thunderstorms developed along the Continental Divide and marched eastward toward the Rio Grande Valley during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A traditional monsoon moisture plume over the state set the stage for showers and thunderstorms with heavy rainfall on the 22nd. A broken line of thunderstorms developed along the Continental Divide and marched eastward toward the Rio Grande Valley during the late afternoon. These storms moved into the Albuquerque metro area with strong winds and heavy rainfall. A very strong storm developed on the leading edge of two outflow boundaries over Rio Rancho then trained over the area for over an hour. Rainfall rates near three inches per hour led to flash flooding on the northwest side of Rio Rancho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 4:16 PM MST, 28 minutes earlier.
Area forecast discussion, Aug 22, 4:16 PM MST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
516 PM MDT Wed Aug 22 2018
.AVIATION...
00Z TAF CYCLE
Upper high center remaining to the southeast of NM with tap of
monsoon moisture continuing to flow over wrn and nrn NM. Brief MVFR
cigs/vsbys are possible with terrain obscurations in heavy rain due
to sct to nmrs showers and storms stretched from sw to ne over NM.
A weak surface boundary near the ne NM/se CO border may also become
a focus for thunderstorms before 23/06Z. At least isold convection to
persist aft 23/06Z. An upper trough crossing over the central
Rockies will shunt additional moisture into east central NM aft
23/15Z with storm motion becoming more west to east.
&&
.PREV DISCUSSION...314 PM MDT Wed Aug 22 2018...
.SYNOPSIS...
Showers and thunderstorms with locally heavy rainfall will impact
much of New Mexico again today and tonight. A quick 1 to 1.5 inches
of rainfall is possible from the stronger storms. A slight decrease
in the coverage of thunderstorms is expected Thursday but locally
heavy rain is still possible. A noticeable decrease in storm coverage
is on the way Friday as drier and more stable air arrives across the
northern half of the state. There will however still be chances for
storms over the Gila Region. A significant increase in coverage is
expected Saturday and Sunday as moisture surges north back into New
Mexico.
&&
.DISCUSSION...
An active monsoon plume is in place across NM today as evidenced by
lines and clusters of convection marching northeast across the area.
The 12Z KABQ PW value was 1.23 which was one of the highest observed
so far this season. Rainfall is efficient with the deeper moisture
as evidenced by the 0.43" rainfall in 15 minutes near Ruidoso. Flash
flood potential will be elevated in areas with training cells and
where storms become anchored on the higher terrain.
Deep moisture will remain in place across NM Thursday ahead of an
approaching upper level trough currently entering the Pac NW. This
trough will cross CO Thursday evening and force stronger westerly
steering flow over northern NM, shifting the monsoon plume into the
southern half of the state. Drier air in the wake of this trough
will generate a noticeable decrease in storm coverage Friday. The
Gila region will still see storms with locally heavy rainfall as
return flow increases through late day.
Saturday and Sunday will be active again as guidance is latching
onto an upper wave feature shifting north into NM while the upper
high center rebuilds over TX. Whatever moisture we can squeeze out
over the weekend will be the last for a while as model guidance is
trending much drier and warmer for next week.
Guyer
&&
.FIRE WEATHER...
Now that the upper high aloft has shifted over Texas, a more
traditional monsoon flow has set up over western and central NM.
Scattered to numerous showers and thunderstorms will persist into
the evening with heavy rainfall possible due to the abundant
moisture. Storms will generally move toward the northeast around 5
to 15 mph.
Thursday will remain active, again mainly across western and central
NM, as an upper level trough crosses the central Rockies. The trough
passage will change the storm motion such that storms should move
toward the east. After the trough passage, drier air will filter
into northern NM for Friday. This should result in a downtick in
storm coverage, though areas south of I-40 should remain fairly
active. Storm motion will be very light.
Moisture will rebound across northern NM quickly on Saturday as the
monsoonal plume reorganizes. Storm coverage will increase
accordingly. As an upper level trough moves in from the PacNW, the
moisture plume across NM will start to be stretched and weakened on
Sunday, and eroded more-so on Monday. As the trough passes to the
north on Tuesday and Wednesday, much, much drier air will shift over
NM. Thus, a significant downtrend in storm coverage is expected next
week.
Aside from lightning and erratic wind gusts from thunderstorms, the
other main fire weather concern will be poor to fair ventilation
across much of the area on Friday due to the lighter transport
winds.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 22, 2:09 AM MST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MDT Wed Aug 22 2018
NMZ501>540-231130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
309 AM MDT Wed Aug 22 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will continue over
the the northwest two-thirds of the state this afternoon and
evening. Locally heavy rainfall and flash flooding are possible as
the potential for several storms moving over the same area exists.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms continues over the
northwest two-thirds to three-quarters of the state Thursday. Locally
heavy rainfall is likely once again. Storm motion is forecast to
change to west to east Thursday afternoon. Drier air moves in across
far northern New Mexico Friday with scattered coverage forecast
elsewhere. Shower and storm coverage ramps back up again over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
33
In the hours before
Special weather statement, Aug 22, 1:52 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT WED AUG 22 2018
NMZ506-507-222130-
West Central Mountains-West Central Highlands-
252 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CIBOLA AND EAST
CENTRAL MCKINLEY COUNTIES UNTIL 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Milan to 14 miles southwest of
Grants. Movement was northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms. Heavy rain will also be possible.
Locations impacted include...
Grants, Milan and San Rafael in Cibola County.
This includes Interstate 40 between Mile Markers 74 and 90.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3540 10763 3493 10781 3492 10814 3530 10794
TIME...MOT...LOC 2052Z 247DEG 11KT 3527 10791 3502 10804
DPorter
Special weather statement, Aug 22, 2:24 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT WED AUG 22 2018
NMZ506-507-222200-
West Central Mountains-West Central Highlands-
324 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIBOLA COUNTY UNTIL 400
PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Grants, moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rain and frequent and dangerous cloud to ground
lightning will also be possible with this storm.
Locations impacted include...
McCartys, Skyline-Ganipa and Acomita Lake.
This includes Interstate 40 between Mile Markers 88 and 99.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3488 10799 3510 10792 3511 10760 3480 10764
TIME...MOT...LOC 2123Z 298DEG 14KT 3497 10788
DPorter
Special weather statement, Aug 22, 4:10 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
510 PM MDT WED AUG 22 2018
NMZ507-519-521-222345-
Sandia/Manzano Mountains-West Central Highlands-Middle Rio Grande
Valley/Albuquerque Metro Area-
510 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA...SOUTH
CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 545 PM MDT...
At 510 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Marquez to 9 miles west
of South Valley to near Los Chaves. Movement was northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Albuquerque, Rio Rancho, Valencia, Los Lunas, Corrales, Bernalillo,
Los Ranchos De Albuquerque, Bosque Farms, Peralta and Tijeras.
This includes the following highways...
Interstate 40 between Mile Markers 133 and 177.
Interstate 25 between Mile Markers 200 and 241.
These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3535 10664 3522 10635 3492 10633 3468 10700
3487 10702 3509 10712
TIME...MOT...LOC 2310Z 236DEG 28KT 3516 10706 3500 10684 3472 10680
DPorterThunderstorm Wind, Bernalillo
- When
- August 22, 4:44 PM MST to 4:50 PM MST
- Where
- Bernalillo County, 1.7 mi W of Albuquerque
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 35.120, -106.660
PNM reported power outages due to trees on lines near I-40 and 12th and Central and Coors. AFD also received calls of power lines down. Extent of line damage is unknown.
Flash Flood, Sandoval
- When
- August 22, 5:30 PM MST to 6:30 PM MST
- Where
- Sandoval County, 4.84 mi NW of Rio Rancho to 3.34 mi NNW of Rio Rancho
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 35.320, -106.720
Several roads closed west of Unser due to arroyos flowing out of bank. Graders were needed to clear roads and repair damage. Several folks posted videos to social media that showed water flowing through yards. Damage amounts are a very rough estimate for repairs to roadways and landscaping.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Flash Flooding in Hawaii, August 22 to 26, 2018$7.1 million · 25 events
- Flash Flood and Hail in Arizona, August 22, 2018$45,000 · 1 in hail · 3 events
- Damaging Wind in New Mexico, August 22, 2018$25,000 · 57 kt wind · 1 event
- Hail and Damaging Wind in Idaho, August 22, 2018$400 · 1.5 in hail · 8 events
- Flash Flooding in Arizona, August 22, 20184 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20183 events
- Hail and Damaging Wind in Utah, August 22, 201851 kt wind · 3 events
- Waterspout in South Atlantic Coastal Waters, August 22, 20181 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, August 22, 20181 event
- Wildfire in Oregon, August 22 to 31, 20181 event
- Funnel Cloud in Florida, August 22, 20181 event
- Damaging Wind in Texas, August 22, 201861 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767654, 767656.